Kansas, 2018Damaging Wind in Kansas, September 19, 2018
September 19, 2018 · NWS GLD · 1 event in 1 county or zone
A broken line of thunderstorms developed along a pre-frontal trough during the afternoon and early evening hours. A storm over northwest Sherman County produced straight-line winds strong enough to break four inch diameter tree limbs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms developed along a pre-frontal trough during the afternoon and early evening hours. A storm over northwest Sherman County produced straight-line winds strong enough to break four inch diameter tree limbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 19, 4:07 PM MST, 46 minutes earlier.
Area forecast discussion, Sep 19, 4:07 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
507 PM MDT Wed Sep 19 2018
.SHORT TERM...(This evening through Thursday night)
Issued at 302 PM MDT Wed Sep 19 2018
Main concern will be the thunderstorm forecast through this
period. Prefrontal trough and cold front have stalled over the the
northwest portion of the area. Per high resolution/Cam guidance,
these boundaries will remained stalled or even slowly drift back a
little west. This same guidance however differs on the spatial and
temporal resolution of the development.
Initially it does look like development will be on the prefrontal
trough and will be aided by a shortwave trough moving on top of it
and a right rear quadrant. A secondary area of development looks
to be over northeast Colorado in the upslope area behind the
front. This will have a little more help from the jet. Using those
features and where the guidance overlaps, the north central and
northwest portion of the area look to have the best chance of
thunderstorms. These storms will move northeast through the
evening.
During the evening, considering the instability, shear, and lapse
rates, there looks to be a risk for severe thunderstorms, and the
Spc marginal risk has a good depiction of that. The biggest
threat will be large hail but cannot rule out damaging winds.
Precipitable water values are near 1.5 inches with flow parallel
the front. So could get some training of cells and locally heavy
rainfall.
The surface boundaries will steadily move east and south during
the last half of the night as another shortwave trough begins to
move in from the west. So even after the initial round of storms
move through, expect lingering storm or new development from the
west. This lingering convection will continue through the morning.
In the afternoon on Thursday, there should be rather significant
and explosive development ahead of the boundaries, which are real
slow to move through. This development will be aided another
shortwave trough. So the highest pops will be over the southeast
half of the area. This area again is under a marginal risk and
that looks good. A bigger threat will be locally heavy rainfall
and will have to watch closely. At this time the heaviest rainfall
looks to be east of our area.
Of note, if the boundaries slow down/are further west, the higher
precipitation chances and threat for severe weather/heavy rainfall
will have to be pulled back to the west. Of minor note,
temperatures look to be 10 to 15 degrees cooler due to the cloud
cover, precipitation, and cold front moving through.
.LONG TERM...(Friday through Wednesday)
Issued at 249 PM MDT Wed Sep 19 2018
Friday-Friday Night: An H5 shortwave moving ashore British
Columbia this afternoon will dig ESE into the Dakotas early
Friday morning and phase with a separate shortwave lifting
northeast from the Great Basin into the Northern Plains -- with
the ensuing wave progressing rapidly E/ENE into the Great Lakes.
Subsidence /pressure rises/ in the wake of this feature will
propel a drier airmass southward from the Dakotas into the Central
Plains -- which will advect into the Tri-State area from the NE/E
during the day. Lingering low-level moisture and SSE/SE upslope
flow in the immediate lee of the Rockies may support convection
along the Palmer Divide during the day Friday. However, convection
is expected to remain just south/west of Cheyenne/Kit Carson
counties and activity is likely to progress west toward the Front
Range during the late afternoon and evening. Expect highs in the
lower to mid 70s, and lows Friday night in the upper 40s.
Saturday-Sunday Night: The Tri-State area will be situated along
the southern periphery of the westerlies this weekend, with
persistent southerly low-level flow on the eastern periphery of a
diurnally waxing/waning lee cyclone. However, low-level moisture
return is progged to be blocked by a cut-off upper low /attendant
sfc low/ in Texas. As a result, dry conditions are expected to
prevail. With southerly flow, expect a gradual warming trend
Sat/Sun.
Monday-Wednesday: An increasingly meridional synoptic pattern --
characterized by ridging along the Pacific/Atlantic coasts and
troughing over the central CONUS -- is expected to evolve early
next week, suggesting near or below normal temperatures and above
normal chances for precipitation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 507 PM MDT Wed Sep 19 2018
A meandering frontal boundary over portions of northeast Colorado
and southwest Nebraska will allow for mainly VFR conditions thru
12z Thursday. VCTS thru 05z possible...especially for KMCK due to
proximity to the front. MVFR ceilings from OVC015-025 for both
sites from 12z-15z...with VFR conditions thereafter.
Winds for KGLD...south 15-25kts thru 05z Thursday...becoming
north northwest 10-15kts. By 15z...light/variable becoming west
southwest 5-10kts by 20z.
Winds for KMCK...south 15-25kts thru 05z Thursday then dropping
down to 10kts. By 12z...west northwest around 10kts. LLWS 05z-12z
200@45kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...VINCENT
AVIATION...JN
Hazardous weather outlook, Sep 19, 9:44 AM MST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1044 AM MDT Wed Sep 19 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1044 AM MDT Wed Sep 19 2018 /1144 AM CDT Wed Sep 19 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered showers and thunderstorms are expected later this afternoon
through the evening hours. A few of these storms could become severe
with large hail, damaging winds, and locally heavy rainfall the main
threats. The area with the greatest threat for severe weather will be
along and west of a line from Burlington to Bird City to McCook.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required later this afternoon through the
evening hours.
Thunderstorm Wind, Sherman
- When
- September 19, 4:53 PM MST
- Where
- Sherman County, 9.39 mi NNE of Kanorado Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.517, -101.930
Branches up to four inches in diameter were broke off of the trees. Pea size hail accompanied the thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Iowa, September 19 to 23, 2018$1.3 million · 11 events
- Flash Flooding in Arizona, September 19, 2018$265,000 · 3 events
- Hail and Damaging Wind in Virginia, September 19, 20181 in hail · 2 events
- Flood and Damaging Wind in Florida, September 19, 201850 kt wind · 2 events
- Hail in South Dakota, September 19, 20181 in hail · 1 event
- Waterspout in Gulf of Mexico, September 19, 20181 event
- Funnel Cloud in Florida, September 19, 20181 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 19, 20181 event
- Wildfire in Idaho, September 19 to 20, 20181 event
- Flash Flood in Arizona, September 19, 2018$2,000 · 1 event
- Damaging Wind in New Mexico, September 19, 2018$1,000 · 50 kt wind · 1 event
- Tornado in Nebraska, September 19, 2018EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784953.